Alert archive / New York / Flash Flood Warnings in 2001

Flash Flood Warning 11, NWS Binghamton, NY

June 22, 2001Cortland County, New York

NWS Binghamton, NY issued this flash flood warning at Jun 22, 2001, 11:00 PM EDT for Cortland County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 22, 2001, 11:00 PM EDT (03:00 UTC)
Expired
Jun 23, 2001, 5:00 AM EDT
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cortland County, NY

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 3.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2001-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2001-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 230307
FFWBGM
NYC023-230900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1100 PM EDT FRI JUN 22 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CORTLAND COUNTY IN CENTRAL NEW YORK.

* UNTIL 500 AM EDT.

* AT 1055 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
OCCASIONAL MODERATE TO HEAVY RAIN FALLING OVER CORTLAND COUNTY. 
RADAR ESTIMATES INDICATE BETWEEN ONE AND ONE HALF /1.50/ AND THREE 
INCHES /3.00/ OF RAIN HAVE FALLEN IN THE PAST THREE HOURS ALONG A 
LINE EXTENDING FROM HARFORD TO VIRGIL TO TRIPOLI.

THE TOWN OF MCGRAW IN CENTRAL CORTLAND COUNTY HAS BEEN CLOSED...AND 
FLOODING HAS ALSO BEEN REPORTED IN VIRGIL AND HOMER. OCCASIONAL 
MODERATE TO HEAVY RAINFALL WILL CONTINUE ACROSS CORTLAND COUNTY FOR 
THE NEXT SEVERAL HOURS...WHICH WILL CAUSE SMALL STREAMS AND CREEKS 
TO FLOOD...AND POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW 
AREAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

LAT...LON 4256 7627 4243 7610 4263 7590 4276 7609

$$

VAN AUSDALL

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 9:23 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 22, 9:23 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
923 PM EDT FRI JUN 22 2001

HEAVY RAIN ACROSS CENTRAL ZONES THIS EVENING WITH A COUPLE SWATHS OF
1 TO 2 INCHES OF RAIN FROM TIOGA COUNTY NY INTO ONEIDA COUNTY. AN
STRONG SHORTWAVE IN WEST VIRGINIA IS MOVING NORTH AND WILL GIVE THE
AREA ANOTHER ROUND OF MODERATE TO HEAVY RAIN LATER TONIGHT. CURRENT
FORECAST AND WATCH LOOKS GOOD...SO NO CHANGES.

.BGM...FLASH FLOOD WATCH ALL ZONES THROUGH SATURDAY MORNING.

VAN AUSDALL

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:40 PM EDTFlash Flood WarningBGMCortland3 hr
Jun 22, 10:25 PM EDTFlash Flood WarningBGMChemung, Tioga3 hr
Jun 23, 9:39 AM EDTFlash Flood WarningBGMTioga3 hr
Jun 23, 10:21 AM EDTFlash Flood WarningBGMCortland3 hr
Jun 23, 11:24 AM EDTFlash Flood WarningBGMBroome3 hr
Jun 23, 11:50 AM EDTFlash Flood WarningBGMChenango3 hr
Jun 23, 12:19 PM EDTFlash Flood WarningBGMMadison, Oneida3 hr
Jun 23, 1:06 PM EDTFlash Flood WarningBGMCortland3 hr
Jun 23, 2:57 PM EDTFlash Flood WarningBGMChenango, Madison, Oneida3 hr

Nearby

Flash Flood Warnings in New York, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.